Return to Previous Page

Your Skin Care Questions Answered

by Mario E. Lacouture, MD

Knowledge image

Because I’ve never had any problems with my skin, hair, or nails, I was surprised when I developed side effects from my cancer treat­ment. Are these types of problems to be expected?
Yes, but for the most part, they can be managed. A survey of cancer survivors showed that 67 percent did not expect skin problems to occur prior to treat­ment. But once they finished their treatment, skin irritation and dry skin were reported as the most common side effects. Since most anticancer treatments work by destroying rapidly growing cancer cells, healthy skin cells will also be affected.

I have been on chemotherapy for several months and have been doing very well. In the past week, I’ve started to itch everywhere. Am I allergic to the chemo­therapy?
Although anticancer medications are frequent causes of itch, there are a number of other possible causes: other drugs, such as antibiotics, morphine, and codeine; dry skin; aging; the cancer itself; or liver, nerve, or kidney prob­lems. Itching by itself does not represent an allergy, especially when it happens several months after starting chemo­therapy or targeted therapies. Talk with your oncologist, but you should not stop taking your anticancer medicine unless he or she recommends it.

Author of Article photo

Dr. Mario E. Lacouture

If I develop a rash during treatment, how do I know if it is an allergic or serious rash?
Although a serious allergic rash is rare, warning signs include:

  • difficulty breathing or throat tightness
  • passing out or fainting
  • uncontrollable diarrhea or sneezing
  • swelling of the lips or eyelids
  • painful blisters in the mouth and genitals
  • severe abdominal or back pain
  • hives or itching all over the body

When these signs are present, doctors may decide to stop the anticancer treat­ment and give antiallergy medications through a vein. In special cases where it is necessary to continue the same anticancer treatment despite the allergy, doctors may give it in smaller doses under supervision in the hospital, along with antiallergy medications, in a process known as desensitization.

I am starting chemotherapy soon. I know my skin is dry, but it doesn’t really affect me. So why should I bother to apply moisturizers?
Dry skin is not just a matter of appear­ance. In fact, it’s important to keep skin well moisturized as part of overall health. That’s because dryness may progress to itching and scratching, which can lead to infections as well as a greater loss of water from the body. Most anticancer treatments will make skin drier, so it is important to prevent potential complications by keeping skin well moisturized.

I’m worried about getting an infection during my treat­ment, so I wash my hands many times a day. Will this make the dryness on my hands worse? If so, what can I do to prevent infections?
Washing hands with antibacterial or fragranced soaps and hot water will make your skin even drier. Be sure to use a gentle, fragrance-free soap and lukewarm water or hand-sanitizing antibacterial gels instead. Antibacterial gels are more effective at destroying bacteria and, when combined with emollients, cause less dryness than washing with soap and water. Also, be sure to moisturize your hands when you finish washing them.

For the past four weeks, I’ve been receiving radiation to treat my breast cancer. How do I know if the skin in that area has become infected, and what should I do?
Telltale signs of a skin infection include redness, swelling, pain, blistering, or peeling of the skin with a moist sore. This reaction, called moist desquama­tion, occurs more often in the folds of the skin, such as in the armpits, under the breasts, near the genitals, and on the neck. If you experience moist skin peeling, talk with your doctor or nurse right away. They may obtain a skin culture and prescribe an antibiotic (such as cephalexin or trimethoprim­sulfamethoxazole).

♦ ♦ ♦ ♦ ♦

Dr. Mario Lacouture is a board-certified dermatologist with a special interest in dermatologic conditions that result from cancer treatments at Memorial Sloan-Kettering Cancer Center in New York, NY.

Adapted with permission from Dr. Lacouture’s Skin Care Guide for People Living with Cancer, by Mario E. Lacouture, MD, copyright © 2012 by Harborside Press, LLC.

This article was published in Coping® with Cancer magazine, May/June 2013.

{snp_right_no_ad}